Tinnitus worse on CPAP

81 posts
Was this reply useful? Learn more...
   
[-]
SleepyMommy703 -1 point · 11 months ago

Does anyone here have tinnitus, and if so, did being on CPAP effect it? At almost 2 months back on CPAP I'm noticing that my tinnitus is much louder than it used to be. I've had it pretty much all of my life, but usually the daily sounds sort of drown it out and it's only really loud when everything around me is silent. Once in a blue moon it gets worse, but this has been going on for a few weeks now.

I'm reading that fatigue and stress/anxiety can make it worse, but I'm certainly not more tired now than I was prior. Maybe not better but not any worse. Anxiety and stress are a constant in my life so that hasn't changed in recent weeks. The CPAP is the only thing I can think of that has really changed lately.

Has anyone else experienced this? And did it get better after a time or did you need to adjust your pressures for relief?

Thanks, Heather

1 post
Was this reply useful? Learn more...
   
[-]
ForcefulVioletMongoose4506 +0 points · 11 months ago

Hi, I believe this has happened to me too, although with so many factors contributing to ones overall health, its confusing to be sure about anything!

I started using CPAP at the beginning of May and quite quickly began to notice some pressure issues in my ear, i.e. when travelling in the car up/down even small-ish hills I would have to gulp very often to keep my ear from feeling full, which I'd never had to do before. Then in July I developed a low hum in my right ear which turned out to be some fluid trapped behind the eardrum (again, a first). I loved the cpap machine as I felt so wonderfully rested for the first time in my life but it dawned on me then that it might be causing me these ear-problems. I took corticosteroids to solve this fluid-problem but it seemed to cause my pre-existing tinnitus, which had never bothered me before, to increase. I had initially thought this increase was due to the cpap machine so had stopped using it, but once I hit upon the thought that it might be the corticosteroids, I stopped those and seemed to get some relief in a few days. So I had come off the steroids and the cpap at the same time and my tinnitus improved. Last weekend I started using cpap again only to find my tinnitus increase, its very distressing.

So it's all a bit confusing and difficult to know exactly what is causing the increase but I feel fairly certain that the cpap is having some negative effect on my ears. They feel pressured and not at all right. I have stopped using it again (only one night in so far) - I will report back if I notice a decrease in the next few days.

I have been giving tinnitus, and general health, a lot of consideration over the last month and it strikes me that it is never just one thing - so many different things feed into how you are feeling - stress, diet, alcohol, excersise, cpap use, and for me sound - I am a musician, sometimes exposed to loud sounds - so that is all in the mix.

I think it might also be possible that one might become 'more alert' to sounds, external or internal, once they get some proper rest with cpap - the brain must work a bit faster and better - so that might be a factor too.

I think perhaps for somebody who does not have pre-existing tinnitus, or very low-level, cpap might raise it but it could still go 'under the radar'. for anyone with pre-existing tinnitus I think it could be very problematic..... my instincts tell me cpap is very bad for my ears and is the main culprit in this raised tinnitus.

I hope you tinnitus improves. I'd be really interested to hear how you're getting on with it.

1 post
Was this reply useful? Learn more...
   
[-]
internetuser +0 points · about 1 month ago

How is your tinnitus now? Ive also noticed something like that, seems to disappear as soon as I go to an oral appliance.

Please be advised that these posts may contain sensitive material or unsolicited medical advice. MyApnea does not endorse the content of these posts. The information provided on this site is not intended nor recommended as a substitute for advice from a health care professional who has evaluated you.